QT interval reflects the duration of action potential of myocardial cells. Its prolongation in electrocardiogram is related to risk of torsades de pointes (TdP), a form of polymorphous ventricular tachycardia, and sudden cardiac death, which is one of the main causes of early mortality in psychiatric patients. The fact that only a proportion of patients with drug-induced QT prolongation manifest TdP or die shows that QT prolongation alone is not the perfect biological predictive marker of arrhythmia manifestation. Yet, it continues to be useful but needs to be combined with other known risk factors.
This paper is a narrative review based on search in reference books and in PubMed and ScienceDirect databases using the terms [Torsades de pointes OR QT prolongation] AND [Psychotropic drugs OR antipsychotics OR antidepressants]. Its aim is to present basic knowledge about the pathophysiology of TdP arrhythmia and QT prolongation and their relationship with psychotropic drugs.
TdP is a relatively slow-rate tachycardia and, in some cases, may stop abruptly without manifestation of clinical symptoms. The diagnosis is based on electrocardiographic findings, the symptoms are similar to those of any tachyarrhythmia and they are related to heart rate and its effects on arterial pressure and cardiac work. QT interval prolongation and TdP result from structural and functional disorders of ion channels and related proteins which are implicated in the process of ventricular repolarization.
Psychotropic drugs are commonly used not only in psychiatric patients but in many patients with somatic disease as well. They can affect transmission of electrical impulses from sinus node to ventricular myocardium in various ways and most of its classes prolong QT interval in therapeutic doses or in cases of intoxication. Thus, their careful administration and monitoring of patients, especially hospitalized ones, are of vital importance.
More data is available concerning the effects of antipsychotic and antidepressant medication. Among the first group, first generation, classical antipsychotics, especially the lower potency drugs, are considered to carry greater risk. Caution should be exercised when administering thioridazine, haloperidol, pimozide, sertindole and ziprasidone. Among antidepressants, caution is warranted when administering tricyclic antidepressants, citalopram and escitalopram. Among the other psychotropics, much information is available about methadone.
Key words: Cardiovascular side effects, drug-induced electrocardiographic disorders, psychotropic drugs, QT interval prolongation, torsades de pointes